|| Checking for direct PDF access through Ovid
As delirium in critically ill children is increasingly recognized, more children are treated with the antipsychotic drug haloperidol, while current dosing guidelines are lacking solid evidence and appear to be associated with a high risk of adverse events. We aim to report on the safety and efficacy of a recently implemented clinical dose-titration protocol with active monitoring of adverse events.From July 2014 until June 2015, when a potential delirium was identified by regular delirium scores and confirmed by a child psychiatrist, haloperidol was prescribed according to the Dutch Pediatric Formulary. Daily, adverse events were systematically assessed, haloperidol plasma concentrations were measured, and delirium symptoms followed. Dependent on the clinical response, plasma concentration, and adverse event, the dose was adjusted.A 28-bed tertiary PICU in the Netherlands.All patients admitted to the PICU diagnosed with delirium.Treatment with haloperidol according to a dose-titration protocolThirteen children (median age [range] 8.3 yr [0.4–13.8 yr]) received haloperidol, predominantly IV (median dose [range] 0.027 mg/kg/d [0.005–0.085 mg/kg/d]). In all patients, pediatric delirium resolved, but five of 13 patients developed possible adverse event. These were reversed after biperiden (n = 2), discontinuing (n = 3), and/or lowering the dose (n = 3). Plasma concentrations were all below the presumed therapeutic threshold of 3–12 µg/L.Prospective systematic monitoring of adverse event in critically ill children receiving haloperidol revealed a significant proportion of possible adverse events. Adverse event developed despite low plasma concentrations and recommended dose administration in the majority of the patients. Our data suggest that haloperidol can potentially improve pediatric delirium, but it might also put patients at risk for developing adverse events.